Epilepsy Foundation

We have weaned my son off of Keppra and he is still having behavioral side effects.  It has been 1 1/2 weeks since he's been completely off of it and the last 5 days have been terrible.  Anyone know how long Keppra usually stays in the system?

                       Thanks!

Views: 2709

Replies to This Discussion

Keppra levels drop fairly quick.  A week and a half should have his system clear.  Being Keppra does alter the mood, it's hard to say what the brain will do as it readjusts to the absence of the chemical, and it may take a little bit for his system to level out.  Have you tried any herbal mood supplements?  Might just be enough to nudge the brain toward balance again.

Hope this helps.

PS: even though your off it, this might be interesting reading, nonetheless.  http://www.crazymeds.us/pmwiki/pmwiki.php/Meds/Keppra-XRBasicOverview

We saw a huge change in personality about 4 days after stopping it.  It took a little longer for her to get back to normal, but the worst of the aggression and anger was gone after about 4-5 days after weaning off it.

My son had severe behavioral side effects from Keppra but they improved as we were weaning the dose and then resolved completely within a few days of stopping it.  I have found that with other meds sometimes our son takes a week or so to "normalize" for lack of a better word and then we can make a better assessment of how he is doing. I have also noticed this when first starting certain medications.  Hope that helps. 

I have a question.... I suppose all drugs have different timeframes of getting out of the system right?  Our daughter has been on Keppra, followed by Trileptal, and then Zarontin.  Each of these she was on separately, not together.  The drugs have made her moods nearly unbearable so we finished weaning her off about 2 weeks ago to get her back to her old self.  Still, she seems to be just as adjitated and fustrated constantly as before when she was on the meds.  I've heard from reading posts on this site before that some people brought their kids in to the dr because of mood / behavior changes as a primary symptom and left with an epilepsy diagnosis.  So could her moods just be simply just becuase she has epilepsy?  We've been living with no meds and our emfit monitor praying for the best.  She hasn't had a seizure since Jan anyways.  I feel so bad for her that she just can't get control of herself and not be so, so fustrated all the time.  I was so sure it was the meds but maybe she just got so used to acting this way for so long on meds that it has become normal for her.  Any advice??

Thanks to everyone for sharing your experiences.  It helps to have something to compare to even though each child reacts differently and mine has been known to have the side effect our Neurologist never heard of (with the Trileptal).  Hopefully, it will be just a matter of a little more time for him to adjust.  I was frustrated with the nurse telling me that this just may be his normal while he's a teenager.  This started with the Keppra when we went back on several months ago, I believe that his reaction to the Keppra this time has to do with his age, but not the difference in his personality prior to and after off of Keppra in a matter of a few months.  Every time we adjusted his Keppra we all paid a price so I knew we would have some issues weaning off of it, but hoped we would be done by now.  We just had labs taken to check his Zonisamide level to see if it needs to be adjusted down some.  I guess it can cause some behavior problems although not usually.

Maria,

    Maybe our children are going through the same thing and both just need more time for their bodies to adjust.  My son had a tumor removed that seemed to be the cause for his seizures.  We hope to wean off all meds in a few months since he hasn't had a seizure since surgery which has now been 38 days!  Best wishes for finding the answers for your daughter.

                               Jill


 

I have a question.... I suppose all drugs have different timeframes of getting out of the system right?  Our daughter has been on Keppra, followed by Trileptal, and then Zarontin.  Each of these she was on separately, not together.  The drugs have made her moods nearly unbearable so we finished weaning her off about 2 weeks ago to get her back to her old self.  Still, she seems to be just as adjitated and fustrated constantly as before when she was on the meds.  I've heard from reading posts on this site before that some people brought their kids in to the dr because of mood / behavior changes as a primary symptom and left with an epilepsy diagnosis.  So could her moods just be simply just becuase she has epilepsy?  We've been living with no meds and our emfit monitor praying for the best.  She hasn't had a seizure since Jan anyways.  I feel so bad for her that she just can't get control of herself and not be so, so fustrated all the time.  I was so sure it was the meds but maybe she just got so used to acting this way for so long on meds that it has become normal for her.  Any advice??

RSS

Terms of Service Update 6/4/2012

We have updated our Terms of Service for eCommunities Groups.

© 2014   Created by EF Admin.

Badges  |  Report an Issue  |  Privacy Policy  |  Terms of Service